The CDC through the National Healthcare Safety Network (NHSN) has created a classification system for transfusion reactions. The purpose is to standardize terminology to better track and trend transfusion-associated adverse events in order to improve patient safety, minimize morbidity and mortality of transfusion recipients, and identify emerging complications and pathogens associated with blood transfusion.
This system includes these reactions, all of which have been discussed in this course, although specific terms may vary.
|Transfusion-associated circulatory overload (TACO)|| New onset or exacerbation of 3 or more of the following within 6 hours of cessation of transfusion: |
- Acute respiratory distress (dyspnea, orthopnea, cough)
- Elevated brain natriuretic peptide (BNP)
- Elevated central venous pressure (CVP)
- Evidence of left heart failure
- Evidence of positive fluid balance
- Radiographic evidence of pulmonary edema
|Transfusion-related acute lung injury (TRALI)|| NO evidence of acute lung injury (ALI) prior to transfusion AND ALI onset during or within 6 hours of cessation of transfusion AND Hypoxemia defined by any of these methods: |
- PaO2/FiO2 less than or equal to 300 mm Hg
- Oxygen saturation less than 90% on room air
- Other clinical evidence AND Radiographic evidence of bilateral infiltrates AND No evidence of left atrial hypertension (i.e., circulatory overload)
|Transfusion-associated dyspnea (TAD)|| Acute respiratory distress occurring within 24 hours of cessation of transfusion AND Allergic reaction, TACO, and TRALI definitions are not applicable. |
|Allergic reaction (where severity is severe, life threatening, or death. Minor allergic reactions (Non-severe) do not have to be reported to NHSN.|| 2 or more of the following occurring during or within 4 hours of cessation of transfusion: |
- Conjunctival edema
- Edema of lips, tongue and uvula
- Erythema and edema of the periorbital area
- Generalized flushing
- Localized angioedema
- Maculopapular rash
- Pruritus (itching)
- Respiratory distress; bronchospasm
- Urticaria (hives)
|Hypotensive transfusion reaction|| All other adverse reactions presenting with hypotension are excluded AND Hypotension occurs during or within 1 hour after cessation of transfusion. |
|Febrile non-hemolytic transfusion reaction (FNHTR)|| Occurs during or within 4 hours of cessation of transfusion AND EITHER Fever (greater than or equal to 38°C/100.4°F oral and a change of at least 1°C/1.8°F) from pretransfusion value OR Chills/rigors are present. |
|Acute hemolytic transfusion reaction (AHTR)|| Occurs during, or within 24 hours of cessation of transfusion with new onset of ANY of the following signs/symptoms: |
- Back/flank pain
- Disseminated intravascular coagulation (DIC)
- Hematuria (gross visual hemolysis)
- Pain and/or oozing at IV site
- Renal failure
AND 2 or more of the following:
- Decreased fibrinogen
- Decreased haptoglobin
- Elevated bilirubin
- Elevated LDH
- Plasma discoloration c/w hemolysis
- Spherocytes on blood film
AND EITHER (IMMUNE-MEDIATED) Positive direct antiglobulin test (DAT) for anti-IgG or anti-C3 AND Positive elution test with alloantibody present on the transfused red blood cells
OR (NON-IMMUNE MEDIATED) Serologic testing is negative, and physical cause (e.g., thermal, osmotic, mechanical, chemical) is confirmed.
|Delayed hemolytic transfusion reaction (DHTR)||AND EITHER Positive elution test with alloantibody present on the transfused red blood cells OR Newly-identified red blood cell alloantibody in recipient serum |
AND EITHER Inadequate rise of post-transfusion hemoglobin level or rapid fall in hemoglobin back to pre-transfusion levels OR Otherwise unexplained appearance of spherocytes.
|Delayed serologic transfusion reaction (DSTR)|| Absence of clinical signs of hemolysis AND Demonstration of new, clinically-significant antibodies against red blood cells |
BY EITHER Positive direct antiglobulin test (DAT) OR Positive antibody screen with newly identified RBC alloantibody.
|Transfusion-associated graft-versus-host disease (TAGVHD)|| A clinical syndrome occurring from 2 days to 6 weeks after cessation of transfusion characterized by: |
- Characteristic rash: erythematous, maculopapular eruption centrally that spreads to extremities and may, in severe cases, progress to generalized erythroderma and hemorrhagic bullous formation.
- Liver dysfunction (i.e., elevated ALT, AST, Alkaline phosphatase, and bilirubin)
- Marrow aplasia
- Characteristic histological appearance of skin or liver biopsy.
|Post-transfusion purpura (PTP)|| Alloantibodies in the patient directed against HPA or other platelet specific antigen detected at or after development of thrombocytopenia AND Thrombocytopenia (i.e., decrease in platelets to less than 20% of pre-transfusion count). |
|Transfusion-transmitted infection (TTI)|| Laboratory evidence of a pathogen in the transfusion recipient. |
|Other/Unknown|| N/A. Use this option if the recipient experienced an adverse reaction that is not defined in the Hemovigilance Module surveillance protocol (e.g., transfusion-associated acute gut injury (TRAGI), transfusion-associated immunomodulation (TRIM), iron overload, microchimerism, hyperkalemia, thrombosis). |